Tennessee, 2010

Lightning Strike in Tennessee, August 24, 2010

August 24, 2010 · NWS MRX · 1 event in 1 county or zone

An isolated thunderstorm produced severe lightning damage to a home in Dandridge, Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated thunderstorm produced severe lightning damage to a home in Dandridge, Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 24, 2:15 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 24, 2:15 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 AM EDT TUE AUG 24 2010

.SHORT TERM (TODAY AND TONIGHT)...CURRENT SURFACE ANALYSIS SHOWS
HIGH PRESSURE CENTERED OVER THE GREAT LAKES REGION...WITH A DRY AND
SEASONABLY COOL AIR MASS OVER THE FORECAST AREA. SATELLITE IMAGERY
REVEALS SOME CLOUDS OVER THE MID ATLANTIC STATES OCCURRING IN
ASSOCIATION WITH AN UPPER-LEVEL LOW. MODELS ARE IN GOOD AGREEMENT
THAT THIS UPPER LOW WILL REMAIN QUASI-STATIONARY OVER THE MID
ATLANTIC REGION TODAY...AND WILL TRIGGER SOME CONVECTIVE DEVELOPMENT
OVER THE NORTHEASTERN HALF OF THE FORECAST AREA THIS AFTERNOON AND
EVENING. MODEL SOUNDINGS INDICATE THAT THE AIR MASS WILL REMAIN
FAIRLY STABLE WITH WEAK MID-LEVEL LAPSE RATES. THUS...WILL MENTION
SHOWERS WITH NO THUNDER. AS FOR TEMPS...MOS GUIDANCE NUMBERS ARE IN
GOOD AGREEMENT FOR TODAY AND TONIGHT...AND LOOK REASONABLE.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...HIGH PRESSURE BRINGING DRY
WEATHER FOR WEDNESDAY. A WEAK FRONT TRACKING THROUGH THE AREA ON
THURSDAY. MOISTURE IS LIMITED SO ADDED ONLY SLIGHT CHANCE POPS FOR
THE MOUNTAINS FOR THE AFTERNOON HOURS. THE WEAK FRONT LINGERS ACROSS
THE SOUTHERN PORTIONS OF THE CWA ON BOTH FRIDAY AND SATURDAY...SO
CONTINUED WITH LOW POPS FOR THOSE AREAS. HIGH PRESSURE RETURNS
BRINGING DRY WEATHER FOR SUNDAY AND MONDAY. ABOVE NORMAL
TEMPERATURES SHOULD CONTINUE THROUGH THE PERIOD...STAYED NEAR
MEX/HPC GUIDANCE FOR TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   91  66  91  68  89 /   0   0   0  10  10
KNOXVILLE AIRPORT, TN     88  63  88  65  86 /  10  10   0  10  10
OAK RIDGE, TN             88  63  88  64  86 /  10  10  10  10  10
TRI CITIES AIRPORT, TN    85  59  86  61  84 /  20  20  10  10  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/GH
Hazardous weather outlook, Aug 23, 4:00 AM EST, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON AUG 23 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DMG

The radar

The Knoxville radar (KMRX), 17 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
August 24, 3:44 AM EST
Where
Jefferson County, Dandridge
Property damage
$80,000
Reported by
Newspaper
Coordinates
36.020, -83.420

An isolated thunderstorm produced a lightning strike that severely damaged a home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262502.